We have recently seen seven instances of tissue necrosis when levarterenol (Levophed) was used to raise the blood pressure during a period of acute hypotension. Similar cases have been previously reported, and we are aware of many unreported instances. In view of the widespread use of vasopressor agents to combat shock, one may expect an increased number of such complications in the future, unless more caution is observed.
The mechanism by which levarterenol raises blood pressure is probably that of generalized vasoconstriction producing increased peripheral resistance. One might possibly explain the occurrence of local tissue necrosis following the intravenous administration of levarterenol on the basis of intense vasospasm. This spasm is manifested not only in the smaller arteries and veins but also in the vasa vasorum. It is possible that local tissue irritation in association with extravenous placement of the solution may be a factor. These two mechanisms might act